Tramadol appears to be associated with an increased risk of hospitalisation for hypoglycaemia, according to a report published by JAMA Internal Medicine.
Jean-Pascal Fournier, MD, Jewish General Hospital, Montreal, Quebec, and colleagues examined whether tramadol, compared with codeine, was associated with an increased risk of hypoglycaemia severe enough to send patients to the hospital.
The authors analysed a database of all patients newly treated with tramadol or codeine for non-cancer pain between 1998 and 2012 using information from the United Kingdom. The study included 334,034 patients (28,100 new users of tramadol and 305,924 new users of codeine) of whom 1,105 were hospitalised for hypoglycaemia during an average follow-up of 5 years (112 of the cases were fatal).
Compared with codeine, tramadol was associated with an increased risk of hospitalisation for hypoglycaemia, especially in the first 30 days the pan-reliever was used.
“Although rare, tramadol-induced hypoglycaemia is a potentially fatal adverse event,” the authors wrote. “The clinical significance of these novel findings requires additional investigation.”
In an accompanying commentary, Lewis S. Nelson, MD, New York University School of Medicine, New York, New York, and David N. Juurlink, MD, Sunnybrook Health Sciences Centre, Toronto, Ontario, wrote: “Although hypoglycaemia was uncommon in the study of Fournier et al, the true rate is likely higher because hypoglycaemia is common, may not be reported in diabetics and may not be recognised in patients without diabetes. In either case, most instances will not result in hospital admission.”
“Because hypoglycaemia can be life threatening, clinicians should remain vigilant for this potential complication of tramadol use, in patients taking the drug as directed, as well as those who abuse it,” they added. “Whether tramadol therapy should be particularly avoided in patients receiving hypoglycaemic drugs is unclear, but given the drug’s limited benefit and unpredictable pharmacological properties, it should be handled at least as carefully in these patients as in others. If we replace conventional opioids with tramadol, as some guidelines have suggested, we may be left with more unintended consequences of the opioid epidemic to worry about.”
Leave a Reply
You must be logged in to post a comment.